Funnel Cloud, Becker
- When
- July 2, 8:04 PM CST
- Where
- Becker County, 0.84 mi SE of Shoreham
- Reported by
- Law Enforcement
- Coordinates
- 46.740, -95.890
Multiple funnel cloud reports were received from the Lake Melissa area.
By the early evening of July 2nd, a stationary frontal boundary had set up in an east-west fashion along the North Dakota and South Dakota border. A weak low level jet helped ignite storms after 7 pm CDT, which lasted until the late evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By the early evening of July 2nd, a stationary frontal boundary had set up in an east-west fashion along the North Dakota and South Dakota border. A weak low level jet helped ignite storms after 7 pm CDT, which lasted until the late evening. These storms produced quite a few reports of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 2, 7:30 PM CST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 830 PM CDT Mon Jul 2 2018 .UPDATE... Issued at 818 PM CDT Mon Jul 2 2018 Severe thunderstorm watch has been issued for SE ND and Wilkin Co in MN until 2AM. Primary concerns will be winds up to 70mph and hail up to 2 inches. Activity is slowly organizing and scattered along a line from Park Rapids MN to near Gwinner ND. Potentially a couple rounds of convection to watch over the next 5 to 6 hours with current storms and then storms to the west as they move into SE ND around midnight. UPDATE Issued at 646 PM CDT Mon Jul 2 2018 Continuing to sit an wait for convection to develop across the southern portions of the Red River valley. Given satellite trends and mesoanalysis isolated to scattered storms should develop in the next hour or two. Thinking 700mb height rises late this afternoon have kept activity in check. Agitated CU field in SE ND showing some enhanced towers over the past hour. Will continue to monitor. Also will be watching area in SW ND and its evolution for expansion and or increase of PoPs for the overnight. && .SHORT TERM...(This evening through Tuesday) Issued at 329 PM CDT Mon Jul 2 2018 Afternoon radar and visible satellite observations show lingering shower activity across the southern River Valley has created a weak cold pool along the I-94 corridor. This airmass is characterized by temperatures in the low 70s and dewpoints in the low 60s, and differentiates a more dry airmass to the north across eastern North Dakota/northwest Minnesota and a less stable airmass further south across the tri-state area. Afternoon RAP analysis additionally show differing air masses with MLCAPE values 500 - 1500 J/kg building across SD/west MN under a strong cap. This suggests that the more likely area for convective initiation later today will be focused further south across northeast SD along a surface warm front evident in afternoon surface obs. With a shear environment of around 55 knots of effective bulk shear organized convection is possible in this area. Recent CAMS show this convection beginning in the 23-01 UTC time frame and propagating east/northeastward along the southwest border of the forecast area (roughly from the Wadena to Park Rapids area). Backed winds at the surface in response to a deepening surface low to the west along with strengthening mid level winds due to the nocturnal LLJ may allow low level ESRH supportive of a tornado threat, though this might be limited by a multicell storm mode. Hail and strong winds remain the greatest threat. Finally, some CAMS suggest storms developing along I-94 further west and propagating into the Valley City/Fargo area later tonight, though the influence of the more stable airmass currently in place over this region may reduce the chance for severe storms. Convection beginning in Montana this evening is expected to propagate east/northeastward during the overnight hours into eastern ND/northwest MN through the morning hours. Clearing conditions mid day Tuesday may allow for enough insolation/destabilization to allow for a few afternoon thunderstorms across northwest MN Tuesday afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 329 PM CDT Mon Jul 2 2018 An active weather pattern through Wednesday night will bring continued chances for showers and thunderstorms, with a quiet period from Thursday to Saturday night. On Tuesday evening, thunderstorms look likely to develop both along 1) the cold front draped along the MT/ND border and 2) along a sfc front draped from north central MN into western SD. Despite lingering showers and storms during the day and mid level capping Tuesday afternoon, there is potential for some discrete cells or clusters of storms initiating in areas south of Highway 2 Tuesday afternoon and evening, as moderate to strong surface based instability and favorable shear develop amidst high temperatures in the 90s and dew points in the lower 70s. Additionally most models suggest this activity and/or other activity developing in the remainder of Dakotas would likely merge into a complex or cluster of storms Tuesday night along the nose of the low level jet, as surface low and an upper shortwave push east across the Dakotas. With this potent setup, the threat for severe weather will persist Tuesday night into Wednesday, as any remaining complex or cluster pushes through eastern ND into northern MN. Large hail to 1.5 inches, damaging winds to 60 mph, and a tornado or two are all possible threats with severe storms. In addition, an unusually moist environment sets up Tuesday night and Wednesday with precipitable water values in the 1.5 to 2.5 inch range and in the 95th to 99th percentile range of NAEFS climatology. This will yield a notable threat for heavy rain and perhaps flash flooding, particularly with the overnight thunderstorms. For Independence Day, additional shower and thunderstorm activity will remain possible through the day as the aforementioned complex pushes out of the area and the cold front remains in the region. Thus rain chances are most likely to impact any morning or mid day activities as activity gradually exits eastward along and ahead of the front. Rain chances are expected to exit the immediate Red River Valley by Wednesday evening, with remaining shower or storm activity moving out of the northwest quarter of MN Wednesday evening. For Thursday through Saturday, a quiet weather pattern sets up with high pressure and ridging aloft. High temperatures will still remain in the upper 70s to near 90 degrees during this timeframe, but some relief from humidity will be felt under a drier airmass. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 646 PM CDT Mon Jul 2 2018 Scattered thunderstorms possible across the area and could impact any TAF site during the next 24 hours though to uncertain to add to TAF for a specific time. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...AM LONG TERM...BP AVIATION...JK
Hazardous Weather Outlook National Weather Service Grand Forks ND 445 AM CDT Mon Jul 2 2018 MNZ004>009-NDZ006>008-014>016-054-030945- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Western Walsh County- 445 AM CDT Mon Jul 2 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight A few stray thunderstorms will be possible late tonight, but most of the severe weather is expected to stay south of the Highway 2 corridor during the next 24 hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for some isolated severe thunderstorms Tuesday afternoon and night, with hail up to quarters and wind gusts to 60 mph the primary threat. Thunderstorm activity will continue into Wednesday, although details will depend on how previous day's thunderstorms play out. Some heavy rainfall will also be possible Tuesday and into Wednesday with rich moisture flowing into the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. MNZ001>003-013>017-022>024-027>032-040-NDZ024-026>030-038-039-049- 052-053-030945- West Polk-Norman-Clay-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Cass-Ransom-Sargent-Richland- 445 AM CDT Mon Jul 2 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a chance for severe thunderstorms this evening and overnight, particularly in southeastern North Dakota and west central Minnesota. Hail of an inch or more will be the primary threat, although some wind gusts to 60 mph are not out of the question. Thunderstorms will continue to redevelop for much of the night. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for some scattered severe thunderstorms Tuesday afternoon and night, with hail of around 1 inch and wind gusts to 60 mph the primary threat, although an isolated tornado is not of the question. Thunderstorm activity will continue into Wednesday, although details will depend on how previous day's thunderstorms play out. Some heavy rainfall will also be possible Tuesday and into Wednesday with rich moisture flowing into the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. JR
The Fargo/Grand Forks radar (KMVX), 139 km away, was scanning. The volume nearest the first event began at 02:02 UTC.
4 hail, 1 funnel cloud. Local standard time, as filed.
Multiple funnel cloud reports were received from the Lake Melissa area.
Dime to quarter sized hail fell.
Dime to quarter sized hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758591, 758593, 758594, 758595, 758596.